Product Liability

Teething jewelry pose strangulation, choking hazards

 Teething jewelry pose strangulation, choking hazardsSpecially designed necklaces and bracelets for teething babies and those with special needs pose choking and strangulation risks and may contain substances that can cause mouth damage, infections and other reactions, and thus should not be used, the Food and Drug Administration (FDA) cautioned parents and care givers in a Safety Communication.

So-called teething jewelry is advertised for relieving teething pain for infants and to provide sensory stimulation or to redirect chewing on clothes or body parts for people with special needs like autism or attention-deficit/hyperactivity disorder (ADHD). But the jewelry poses serious risks, the FDA said.

For starters, the beads on the necklaces and bracelets come loose or the whole piece of jewelry can come loose and enter the throat or airway and cause strangulation, choking or other serious injuries that can be deadly.

In one case reported to the FDA, a 7-month-old child choked on the beads of a wooden teething bracelet while under his parent’s supervision. In another case, an 18-month-old child was strangled to death by his amber teething necklace while napping. The FDA also cautions that the jewelry may irritate or pierce a child’s gums.

Also at issue are the materials used in the jewelry, such as amber, wood, marble or silicone, the FDA said in a news release.

“Amber teething necklaces contain a substance called succinic acid, which allegedly may be released into an infant’s blood stream in unknown quantities. Manufacturers of these products often claim succinic acid acts as an anti-inflammatory and relieves teething and joint pain. The FDA has not evaluated these claims for safety or effectiveness and recommends parents not use these products.”

The FDA also reminded parents and caregivers to avoid using creams and benzocaine gels, sprays, ointments, solutions and lozenges for mouth and gum pain in infants and children younger than 2 years.

“Benzocaine and other local anesthetics can cause methemoglobinemia, a serious condition in which the amount of oxygen carried through the blood is reduced,” the FDA said. “This condition is life-threatening and can result in death.”

Sources:
FDA Safety Communication
FDA News Release